Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 127, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 20, 2002, 4:20 PM EDT for Nash County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2002, 4:20 PM EDT (20:20 UTC)
- Expired
- Jul 20, 2002, 5:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Nash County, NC
The radar
The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
588 WUUS52 KRAH 202020 SVRRAH NCC127-202100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 418 PM EDT SAT JUL 20 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NASH COUNTY IN NORTH CAROLINA * UNTIL 500 PM EDT * AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF NASHVILLE...OR ABOUT 10 MILES SOUTHEAST OF LOUISBURG...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CASTALIA AROUND 430 PM EDT RED OAK AND NASHVILLE AROUND 445 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:55 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 20, 2:55 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 255 PM EDT SAT JUL 20 2002 LINE OF THUNDERSTORMS MOVING THROUGH CENTRAL NORTH CAROLINA SHOULD BE ALMOST ENTIRELY EAST OF OUR AREA BY 00Z SUNDAY. WILL ADD A LATE AFTERNOON OR EVENING PERIOD WHERE APPROPRIATE TO HANDLE RAIN. OTHERWISE CURRENT THINKING CONTINUES. STRONG DRYING ALOFT FOR SUNDAY AND MOISTURE BEGINS TO WORK ITS WAY WEST MONDAY AS UPPER LEVEL LOW RETROGRADES. STILL THINK OUR WEST AREA WILL BE DRY MONDAY. SHOWERS LOOK POSSIBLE TUESDAY AND WEDNESDAY. AS MODELS ARE GENERALLY TOO FAST WITH SYSTEMS WILL KEEP SHOWERS INTO THURSDAY AS WELL FOR NOW. FOR NOW WILL MAKE THURSDAY COOLEST DAY WITH DRY WARMUP FRIDAY AND SATURDAY. .RAH...NONE. RLH
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.